Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 131, NWS Des Moines, IA

May 10, 2001Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 9:10 PM CDT for Wapello County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2001, 9:10 PM CDT (02:10 UTC)
Expired
May 10, 2001, 9:50 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Wapello County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr
May 10, 8:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
794 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110211
SVRDSM

IAC179-110250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
910 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAPELLO COUNTY IN SOUTHEAST IOWA
  THIS INCLUDES THE CITY OF OTTUMWA

* UNTIL 950 PM CDT

* AT 908 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES NORTHWEST OF OTTUMWA...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHILLICOTHE AROUND 915 PM
  NEAR OTTUMWA AROUND 920 PM
  NEAR ELDON AROUND 945 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM CAN TOPPLE TREES. IF YOU ARE CAMPING...MOVE
AWAY FROM TREES AND SEEK SHELTER IN A STURDY BUILDING IF POSSIBLE...
OR AT LEAST A VEHICLE.

LA%T...LON 4116 9263 4091 9263 4090 9220 4115 9219

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 10, 3:30 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU MAY 10 2001

IN THE SHORT TERM...EAST TO WEST OUTFLOW BOUNDARY ALONG HIGHWAY 20
NOW BEGINNING TO LIGHT UP WHILE ADDITIONAL DEVELOPMENT EXPECTED
FURTHER WEST ALONG COLD FRONT. ATMOSPHERE OVER SOUTHWEST IOWA SHOULD
HAVE WARMED ENOUGH TO ELIMINATE WEAK CAP SHOWN ON 18Z OMA SOUNDING.
LCL HAVE LOWERED CONSIDERABLY FROM YESTERDAY...THROUGH THEY STILL
REMAIN FAIRLY HIGH AT AROUND 5.5K FT. SURFACE WINDS IN WARM SECTOR
HAVE VEERED SO IT APPEARS MAIN THREAT FROM STORMS WILL CONTINUE TO
BE HAIL/WIND. SOME ROTATING STORMS MAY BE A LITTLE MORE LIKELY ALONG
THE OUTFLOW BOUNDARY TO THE NORTH OR NEAR OUTFLOW/FRONTAL
INTERSECTION. AS SHORT WAVE TROUGH MOVES THROUGH CWA THIS EVENING...
CONVECTION SHOULD BE SHUNTED OFF INTO N MO AND SE IA BY OR AROUND
MIDNIGHT.

MOST OF THE FRONTAL CONVECTION SHOULD BE S OF THE CWA FRIDAY SO WILL
MAINTAIN A DRY FORECAST.

MODELS SHOWING SOME POSSIBILITY OF WARM AIR ADVECTION SHOWERS/STORMS
SATURDAY. WILL HOLD OFF ON ADDITION OF POPS ACROSS THE NORTH FOR NOW
AND LET ANOTHER MODEL RUN OR TWO PASS TO GET A BETTER HANDLE ON
THAT. HAVE LEFT EXTENDEDQ UNCHANGED.

MOS TEMPS LOOK PRETTY GOOD AND ARE IN LINE WITH CURRENT FORECASTS.

.DSM...NONE

JAW

In the hours before

Special weather statement, May 10, 8:21 PM CDT, 49 minutes before
IAZ023>028-033>039-044>050-057>060-070-071-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT THU MAY 10 2001

...PORTIONS OF SEVERE THUNDERSTORM WATCH NUMBER 221 HAVE BEEN
CANCELLED...

SEVERE THUNDERSTORM WATCH NUMBER 221 HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES...ADAIR...AUDUBON...BLACK HAWK...BOONE...
BREMER...BUTLER...CALHOUN...CARROLL...CASS...CRAWFORD...DALLAS...
FRANKLIN...GREENE...GRUNDYa...GUTHRIE...HAMILTON...HARDIN...
HUMBOLDT...MARSHALL...POCAHONTAS...POLK...SAC...STORY...TAMA...
WEBSTER...AND WRIGHT COUNTIES.

THE SEVERE WEATHER THREAT HAS SHIFTED SOUTH OF THESE COUNTIES.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:08 PM CDTSevere Thunderstorm WarningDMXDallas, Polk32 min
May 10, 7:20 PM CDTSevere Thunderstorm WarningDMXPoweshiek40 min
May 10, 7:29 PM CDTSevere Thunderstorm WarningDMXMadison, Warren41 min
May 10, 7:33 PM CDTSevere Thunderstorm WarningDMXJasper42 min
May 10, 7:59 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
May 10, 8:01 PM CDTSevere Thunderstorm WarningDMXMadison, Warren39 min
May 10, 8:10 PM CDTTornado WarningDMXMarion30 min
May 10, 8:23 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas42 min
May 10, 8:26 PM CDTSevere Thunderstorm WarningDMXTaylor19 min
May 10, 8:35 PM CDTSevere Thunderstorm WarningDMXMahaska40 min
May 10, 8:42 PM CDTSevere Thunderstorm WarningDMXWarren18 min
May 10, 9:06 PM CDTSevere Thunderstorm WarningDMXClarke19 min
May 10, 9:16 PM CDTSevere Thunderstorm WarningDMXLucas39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.